Oregon, 2018

Wildfire in Oregon, June 20 to 30, 2018

June 20 to 30, 2018 · NWS PDT · 1 event in 1 county or zone

m. after a storm brought patchy rain and lightning to North-Central Oregon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

The Jack Knife Fire was reported on June 22, 08:11 a.m. after a storm brought patchy rain and lightning to North-Central Oregon. The fire was burning in heavy sage brush and grass, with scattered juniper. The fire area is located in remote and rugged terrain within the Lower John Day Wilderness Study Area in Sherman county Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 20, 1:21 PM PST, 39 minutes earlier.

Area forecast discussion, Jun 20, 1:21 PM PST, 39 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
221 PM PDT Wed Jun 20 2018

...MARGINAL RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING...

.SHORT TERM...Tonight through Saturday...A shortwave is moving
onshore northern CA early this afternoon. Ahead of this feature,
initial showers/thunderstorms have developed across southern
sections of central OR. Coverage and intensity of storms will
increase through the afternoon as peak heating is reached. High
resolution models continue to show the thunderstorms forming into a
complex early this evening, moving northward late evening/overnight.
Will use the highest PoPs across central OR and the associated
highlands, with less coverage further north through the evening with
some increase in coverage overnight as the shortwave moves gradually
to the east. With sufficient deep layer shear through at least
early this evening, strong to locally severe storms will be
possible with gusty winds and hail the main threats. Thunderstorm
coverage will decrease some overnight, but at least a slight chance
of storms will linger with residual instability. Lows tonight will
be unseasonably warm, especially north of central OR, with lower
elevation lows in the mid 60s to around 70.

The shortwave will continue to move east Thursday, exiting the
area Thursday night. PoPs will remain quite high from the Blue
Mountain foothills eastward with likely PoPs through Thursday
afternoon. With some instability, chances of thunderstorms will
continue. With the greatest shear to the east, do not expect
strong/severe storms Thursday. Areas to the west will experience a
slight chance of residual showers early, ending by afternoon.
Residual activity in the evening across the eastern mountains will
end by the overnight as shortwave ridging/drier NW flow enters
the region. Dry conditions will prevail Friday and Saturday under
NW flow. In the wake of the system, windy conditions will prevail
on Friday/Friday evening with some local gusts approaching
advisory criteria. Above normal temperatures Thursday will cool
slightly Friday and Saturday.

.LONG TERM...Saturday night through Wednesday...Saturday night an
upper trough will be departing the area while an upper ridge
builds along the coast. Do not expect any precipitation Saturday
Night except perhaps in eastern Wallowa county in the early
evening but have gone with dry forecast. Sunday will see the ridge
move overhead for a dry and warm day with highs in the 80s and
lower 90s. The ridge will move off to the east Sunday night as a
trough moves to the coast. The trough will move east gradually and
come ashore Monday night and then through the area Tuesday. Most
of the energy and moisture with the trough will remain up in
British Columbia so our area should remain dry. The trough will
bring breezy west to northwest winds of 10 to 20 mph Monday in the
late afternoon and evening. After the trough departs on Tuesday
models have some timing differences but it appears that a westerly
flow will be over the area on Tuesday night followed by a weak
trough that arrives Wednesday. All models continue fair and dry
weather Tuesday night and Wednesday. After the warm day on Sunday,
temperatures will drop back to the mid 70s to mid 80s Monday and
then to the mid 70s to lower 80s with mid 60s to mid 70s in the
mountains on Tuesday and Wednesday.

&&

.AVIATION...Previous discussion...18Z TAFs...VFR conditions will
prevail into this afternoon. Scattered to numerous thunderstorms
will develop across central OR, affecting KRDM/KBDN around 23Z, with
gusty winds, hail and brief periods of heavy rain possible until
about 03-04Z. Further north, thunderstorm coverage will be more
isolated to scattered, affecting KDLS and KYKM from 02Z-06Z and
KALW, KPSC and KPDT from 06Z-11Z. Areas of MVFR will be possible in
the heavier showers and stronger thunderstorms. However, activity
will decrease in coverage and intensity after 06Z-09Z. Winds outside
of thunderstorms will remain 12 kts or less through this evening,
with some increase overnight. KDLS will increase to 15 to 20 kts
with gusts to 25 kts after 16Z tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  65  85  58  84 /  40  60  10   0
ALW  67  88  60  87 /  30  60  10   0
PSC  69  90  61  89 /  30  40  10   0
YKM  67  88  58  85 /  30  10   0   0
HRI  70  90  61  88 /  40  40  10   0
ELN  65  84  57  80 /  30  10   0   0
RDM  54  84  49  83 /  70  10   0   0
LGD  58  79  51  81 /  60  60  10   0
GCD  56  81  51  82 /  70  30  10   0
DLS  67  83  61  81 /  50  10   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

80/83

In the hours before

Special weather statement, Jun 20, 1:38 PM PST, 22 minutes before
Special Weather Statement
National Weather Service Pendleton OR
238 PM PDT WED JUN 20 2018

ORZ509-202230-
East Slopes of the Oregon Cascades OR-
238 PM PDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DESCHUTES COUNTY
UNTIL 330 PM PDT...

At 237 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Deschutes River Woods, or 15 miles west of Bend, moving
north at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sisters and Black Butte Ranch.

LAT...LON 4441 12179 4440 12142 4430 12143 4425 12149
      4422 12148 4418 12145 4398 12149 4398 12174
TIME...MOT...LOC 2137Z 181DEG 15KT 4406 12162

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, North Central Oregon

When
June 20, 2:00 PM PST to June 30, 11:59 PM PST
Where
North Central Oregon forecast zone
Reported by
Park/Forest Service
Coordinates
45.283, -120.928 (the zone’s center; the record gives no point)

Inciweb.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2018Every state in 2018This day in weather historyWarnings in Oregon, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763897.